Our expert physicians specialize in the treatment of allergy, food allergy, asthma, and sinus problems, as well as other conditions, such as hay fever, hives, eczema, contact dermatitis, insect allergies, drug reactions, anaphylaxis, and immune deficiency conditions.
Let’s start by making it clear that not all drug reactions are drug allergies. In fact, most adverse reactions to medications are side effects or a result of over-dosing. All medications have the potential to cause side effects, but only about 5% to 10% of adverse reactions to drugs are allergic.
Allergy symptoms are the result of a chain reaction that starts in the immune system. Your immune system controls how your body defends itself. For instance, if you have an allergy to a particular medication, your immune system identifies that drug as an invader or allergen. One of the most severe allergic reactions is anaphylaxis (pronounced an-a-fi-LAK-sis). Symptoms of anaphylaxis include hives, facial or throat swelling, wheezing, light-headedness, vomiting and shock. Most anaphylactic reactions occur within one hour of taking a medication or receiving an injection of the medication.
Antibiotics are the most common cause of drug allergy. Penicillin being one of our oldest antibiotics still in common use today is a frequent culprit. It is not only penicillin, but related antibiotics that share the same chemical structure, such as amoxicillin, augmentin, Keflex, and about 25 more. Once you are labeled, penicillin allergic, you are restricted from using these highly cost-effective agents. Most people will lose their allergy to antibiotics over about 10 years. We can test you to penicillin to prove you are no longer allergic.
|Mon||8:30 - 5:00|
|Tue||8:30 - 6:00|
|Wed||8:30 - 5:00|
|Thu||7:30 - 4:30|
|Fri||8:30 - 4:00|